Can you die from Kratom?

Can you die from Kratom?

We all know that Kratom is a tree that grows in Southeast Asia. The leaves of this plant are used for various therapeutic and recreational properties. How many of you are aware that this plant belongs to the coffee plant family? Going by the name called Mitragyna Speciosa, the leaves have high quantities of Mitragynine and 7-Hydroxymitragynine, which helps with pain relief and mood enhancement by binding with the opioid receptors of the brain. Hence, Kratom acts like morphine, which is a chemical opioid.  Having arrived in the West, the plant opioid is riding high due to the increasing demands of people. However, the DEA and the FDA has named Kratom as a supplement. Since it hasn’t been more than 30 years since its arrival, there are no federal restrictions on Kratom as of now. However, certain deaths and other cases have been linked with the consumption of Kratom, due to which State laws in some districts of the States have imposed the ban on this special herb. Despite the ability of Kratom to act as a stimulant and as a psychoactive substance, more than 660 calls have been registered in the poison centers between 2010 and 2015, where 7% of it has been linked with Kratom poisoning substance.

Overdose

Overdose with Kratom can’t be denied since Kratom is being adulterated with spiking agents and other harmful substances by traffickers. Also, there is no official information on the same as to which agents are being added with Kratom and negative effects they produce in users. However, with reports and other study cases, there is a possibility of Kratom overdose which could lead to life-threatening situations. The signs of a Kratom overdose have been listed below

  • Irritation
  • Nausea
  • Aggression
  • Dizziness
  • High Blood Pressure
  • Seizures and Psychotic conditions

These symptoms can never be ruled out due to different factors like dosage and strain governing the cause. However, it is wise to start off with small doses and then gradually amp it up in the later stages once the plant drug gets used to the body. Also note that at higher doses, Kratom can cause sedation and euphoria. At extremely higher doses, Kratom overdose eventually happens.

Kratom Addiction and Withdrawal

Kratom can be addictive and we all know that but one aspect of Kratom that is alarming is that Kratom’s withdrawal symptoms can be dangerous. Users tend to develop a tolerance to Kratom on continuous usage that they start consuming more and more of the product for the desired experience. It reaches a stage where one has to stop using the drug. But sudden withdrawal from the plant drugs can lead to certain unpleasant symptoms. There are chances for the symptoms to be very dangerous in some cases. Runny nose, restlessness, anxiety, Muscle pain, constipation, depression, agitation, Psychosis, and Panic attacks are some of the symptoms that Kratom users experience on withdrawal.

Combining Kratom with Alcohol and other Drugs: Risks

You must be aware that low doses of Kratom can lead to stimulation and high doses of Kratom can result in sedation. This characteristic is very similar to other narcotics. Hence, Kratom by itself is a substance that has the potential to cause intoxication and also it does interact with other substances that show similar traits. Due to this reason, when Kratom is mixed with alcohol, opioid painkillers, CNS Depressants, and benzodiazepines, it causes depression on breathing leading to death or coma in the worst case scenario.

Mixing Kratom with other psychoactive drugs can induce strong hallucinations and delusions leading to confusion and panic attacks. On interaction with stimulants like cocaine, it could lead to the damage of kidney, heart and other vital organs of the body. Hence, people who suffer already from mood disorders must not combine their medications with Kratom. Also, Kratom tends to enhance the effects of recreational drugs leading to dangerous side effects like nausea, Tachycardia, Drowsiness, Hypertension and much more.

Additional Health Risk

Long term use of Kratom can develop tolerance and dependence, due to which long terms effects like anorexia, diarrhea, Muscle spasm, irritation, and other emotional disorders. One particular study also reports that Kratom can cause damage to the thyroid gland by suppressing the hormones of that organ. The symptoms of Hypothyroidism include fatigue, muscle pain, swelling in the joints, increased cholesterol in the blood and much more. Kratom is also associated with liver intoxication in some cases.

These effects have been crucial for the FDA and the DEA for placing Kratom under the Schedule1 substances in 2016 based on an announcement. However, it was withdrawn after a public outcry. Though Kratom is legal in most parts of the States, these effects of Kratom can’t be denied. So it is better if you watch out and keep track of your dosage regularly when you start consuming Kratom for health and wellness.

Leave a Reply

Your email address will not be published. Required fields are marked *